Testicular Cancer

Side effects of chemotherapy

Chemotherapy may be given for a short period to prevent cancer coming back, or over many months to cure cancer if it has spread from the testicle to other parts of the body (see 'Chemotherapy'). Many of the men had had chemotherapy, but they didn't always remember which drugs they had been given.

Chemotherapy affects everybody differently. Men who just had a single dose of chemotherapy to prevent the spread of the cancer had very few side effects. They felt a bit tired, lost their appetite for a day or two, and experienced some nausea and change in taste.

When chemotherapy is given for longer the side effects can be more severe. A common side effect is nausea and vomiting, though anti-sickness drugs can help prevent this. Many men remembered a horrible metallic taste they had in their mouths, which some said was due to cisplatin. Others described severe nausea or sickness, which often led to weight loss. However, one man said he didn't feel sick at all, even after three months of treatment, though his taste had changed, and another man said that he was always hungry.

During chemotherapy some men temporarily put on weight due to the corticosteroid they were given while having chemotherapy, and associated fluid retention.

Another common side effect of chemotherapy is hair loss, which many men associated with cancer. After about three weeks of chemotherapy men lost all their body hair, including eyebrows. Some men found this quite traumatic. However, shaven heads have become more stylish in recent years and some men said that hair loss didn't bother them.

Men recalled numerous other side effects, including short-term memory loss, fatigue, diarrhoea, mouth ulcers, bleeding gums, skin rashes, and in one case, blood in the sputum. Some said that the drug cisplatin caused tingling in the fingers and toes, and affected balance, and one man said that bleomycin made him have amazing dreams.

Some men reported that they had mood swings, and one man said he had to take anti-depressant drugs. Others said that the chemotherapy made them feel as though they had a hangover, or a bad attack of flu.

Chemotherapy drugs may temporarily reduce the number of normal cells in the patient's blood. Some men who received high doses of chemotherapy for long periods reported they developed infections due to the effects on their immune system, and one described his fatigue and shortness of breath due to anaemia.

Sometimes the side effects of chemotherapy are more serious and may be permanent. For example, cisplatin can cause tinnitus (ringing in the ears) and may damage hearing. Two men, who had chemotherapy for three months, described their partial loss of hearing. One man said that he had suffered lung damage, which he attributed to bleomycin, and kidney damage from cisplatin. Another man said that carboplatin had damaged his liver, kidneys and pancreas.

 

Last reviewed December 2014.

Last updated December 2011.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email